Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 138, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 29, 2021, 5:00 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2021, 5:00 PM MDT (23:00 UTC)
- Expired
- May 29, 2021, 5:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chaves County, NM, Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 110 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000
WUUS55 KABQ 292300
SVRABQ
NMC005-027-292345-
/O.NEW.KABQ.SV.W.0138.210529T2300Z-210529T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
500 PM MDT Sat May 29 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in central New Mexico...
West central Chaves County in southeastern New Mexico...
* Until 545 PM MDT.
* At 500 PM MDT, a severe thunderstorm was located 21 miles southeast
of Tinnie, or 26 miles northwest of Hope, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Lincoln and west central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3311 10518 3326 10507 3320 10469 3296 10478
3296 10484 3287 10484
TIME...MOT...LOC 2300Z 289DEG 7KT 3312 10500
HAIL...1.25IN
WIND...60MPH
$$
121 follow-up statement
792
WWUS55 KABQ 292322
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
522 PM MDT Sat May 29 2021
NMC005-027-292345-
/O.CON.KABQ.SV.W.0138.000000T0000Z-210529T2345Z/
Lincoln-Chaves-
522 PM MDT Sat May 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN LINCOLN AND WEST CENTRAL CHAVES COUNTIES...
At 522 PM MDT, a severe thunderstorm was located 23 miles northwest
of Hope, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Lincoln and west central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3306 10511 3325 10500 3320 10469 3296 10478
3296 10484 3287 10484
TIME...MOT...LOC 2322Z 289DEG 7KT 3311 10495
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:12 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 29, 3:12 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 312 PM MDT Sat May 29 2021 .SYNOPSIS... Unsettled weather pattern continues each day through next week with strong to severe storms possible through Memorial Day. Storm chances increase beyond eastern New Mexico and into the Rio Grande Valley and western New Mexico on Memorial Day, where damaging winds, hail, and locally heavy rainfall will be the primary threats. Chances for showers and thunderstorms will taper off each day through next weekend. Temperatures will be below average this weekend and through the early part of next week before a warming trend begins. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... Low clouds only made it as far west as the eastern NM/Texas border early this morning, and retreated quickly as the morning progressed. Storms developing on the high terrain of the central mountain chain have taken longer to ramp up this afternoon compared to Friday, but are still expected to track into the eastern plains where there is potential for severe storms. The NAM12 continues to indicate a boundary will slide into northeast NM late tonight/Sunday morning then continue moving through eastern NM through Sunday night, with potential for locally heavy rain along the boundary. West of the central mountain chain, a weak upper low circulation centered over southern NV and California has spread some high clouds over northern NM. This feature will continue to sag over AZ and to the southwest of NM, where models indicate it could stay for several days. Models also indicate some low level moisture will progressively make it's way west of the central mountain chain, allowing for the possibility of some high based sprinkles and/or isolated short lived drier storms with gusty erratic winds Sunday afternoon/evening over northwest and west central NM. Based on the plume of smoke noted from the Johnson fire over far southern Catron County this afternoon, have mentioned some patchy smoke in that part of the state for tonight. LONG TERM...(MONDAY THROUGH SATURDAY)... Upper level low pressure will skirt along the border of AZ and Mexico Monday as substantial Gulf moisture is pulled into NM from TX. Meanwhile a disturbance dips across the Southern Plains as the upper level low pushes slowly east, weakening into an open wave in its trek. Convection ongoing from the previous night will likely dissipate by late morning, allowing for daytime heating to enhance instability. Overall coverage of showers and thunderstorms will increase, reaching into the RGV and western NM in the afternoon. While not as impressive as the setup over the weekend, ample shear, steep lapse rates, and moisture will set the stage for another round of organized thunderstorms, some of which could become strong to severe. Additionally, in the presence of the upper low, steering flow will be weak, causing an increase to the threat of locally heavy rainfall and potential flash flooding. Models agree to transition the wave back into a closed low early Tuesday night, though run-to-run consistency of this transition has been lacking. What is consistent is the trend for the disturbance to move slowly out of the area, it's presence being felt through the end of the week. Residual moisture will help initiate another round of afternoon thunderstorms, though expect the availability of this moisture to taper each day. Temperatures will start the week below normal areawide, trending warmer each day. Expect the west to trend above average by Thursday while the rest of the CWA reaches near to slightly below normal. 12 && .FIRE WEATHER... Very warm and very dry conditions will persist along and west of the Continental Divide through Sunday night with a considerable stretch of single digit humidities during the daytime hours. Winds are not expected to be strong enough for critical conditions however. Some moisture is still expected to bleed westward assisted by a weak upper trough to our west, possibly producing isolated dry convection or sprinkles with gusty erratic winds between the Rio Grande Valley and Continental Divide and into the Northwest Plateau/Chuska Mountains Sunday afternoon/evening. Memorial Day may see more moisture pushing westward toward the Arizona border, producing an uptick in convection, although some cells will continue to be drier with gusty winds. From the central mountain chain eastward, moisture will be more plentiful with wetting showers and storms, some of which will be strong to severe during the afternoons and evenings through Memorial Day at least. A boundary is forecast to sag slowly from north to south through the eastern plains late tonight through Sunday night, with potential for locally heavy rain. Ventilation Sunday will be good to excellent west and east central, but diminishes northeast. Areas of poor ventilation are forecast from the central mountain chain eastward Memorial Day and Tuesday. Winds aloft will weaken mid to late next week but there will be enough moisture for daily rounds of showers and storms, focused over the mountains and east. However, chances for wetting rain gradually diminish from day to day. && .AVIATION... 18Z TAF CYCLE Showers and tstms to develop over the central mt chain by 19Z then move into the ern plains. Some of the storms will become strong to severe over ern NM with large hail and wind gusts to around 50kt. Potential for severe storms to diminish aft 03Z except over far ne NM, where a surface boundary and line of storms could persist while sagging swd farther into ne NM through 30/15Z. Areas of MVFR to IFR cigs/vsbys will also return to the central mt chain to the TX border aft 30/06Z. From the RGV wwd, expect a few to sct high based cu as well as sct cirrus. Convection to the east may push a gusty east wind into the RGV at times, impacting KABQ and KSAF. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 49 86 54 80 / 0 5 5 40 Dulce........................... 42 79 44 70 / 5 20 20 80 Cuba............................ 49 80 49 71 / 5 20 20 60 Gallup.......................... 40 83 45 78 / 0 10 5 40 El Morro........................ 40 81 43 74 / 0 10 5 50 Grants.......................... 42 84 46 75 / 0 10 10 60 Quemado......................... 44 83 47 76 / 0 0 0 30 Magdalena....................... 51 84 52 74 / 5 5 5 50 Datil........................... 44 81 48 74 / 0 5 5 40 Reserve......................... 46 84 47 83 / 0 0 0 30 Glenwood........................ 54 87 54 86 / 0 0 0 20 Chama........................... 40 74 41 63 / 10 30 30 90 Los Alamos...................... 53 79 51 66 / 20 30 30 80 Pecos........................... 51 72 47 64 / 40 60 50 80 Cerro/Questa.................... 44 73 44 60 / 30 50 50 90 Red River....................... 40 63 38 53 / 40 70 60 90 Angel Fire...................... 40 63 39 56 / 50 70 60 90 Taos............................ 47 75 45 66 / 20 50 40 80 Mora............................ 46 67 43 58 / 50 70 60 90 Espanola........................ 48 82 48 74 / 20 30 30 60 Santa Fe........................ 53 77 50 68 / 20 40 30 70 Santa Fe Airport................ 53 81 51 71 / 20 30 30 60 Albuquerque Foothills........... 58 83 57 75 / 10 30 20 50 Albuquerque Heights............. 60 85 59 76 / 10 20 20 50 Albuquerque Valley.............. 53 87 54 80 / 5 20 20 50 Albuquerque West Mesa........... 58 86 58 78 / 5 20 20 50 Belen........................... 57 89 57 81 / 5 10 10 40 Bernalillo...................... 55 86 56 78 / 10 20 20 50 Bosque Farms.................... 56 88 55 80 / 5 20 20 50 Corrales........................ 57 86 57 79 / 10 20 20 50 Los Lunas....................... 56 88 56 80 / 5 10 20 50 Placitas........................ 56 83 55 73 / 10 30 20 60 Rio Rancho...................... 57 86 57 77 / 5 20 20 50 Socorro......................... 57 91 57 84 / 5 5 10 40 Sandia Park/Cedar Crest......... 52 77 51 69 / 20 30 30 60 Tijeras......................... 54 80 52 73 / 20 30 20 60 Edgewood........................ 49 79 49 70 / 20 40 30 60 Moriarty/Estancia............... 49 80 48 72 / 20 40 30 60 Clines Corners.................. 52 73 47 62 / 30 50 40 60 Mountainair..................... 51 80 49 72 / 10 20 20 50 Gran Quivira.................... 52 81 50 72 / 10 30 20 50 Carrizozo....................... 55 84 54 79 / 20 30 20 40 Ruidoso......................... 51 75 50 70 / 30 40 30 50 Capulin......................... 50 63 45 54 / 70 80 90 80 Raton........................... 51 67 47 59 / 60 80 80 80 Springer........................ 51 68 47 60 / 60 80 70 70 Las Vegas....................... 50 69 46 59 / 50 70 60 70 Clayton......................... 54 66 51 59 / 80 80 80 60 Roy............................. 53 68 49 59 / 70 80 80 60 Conchas......................... 58 75 52 65 / 60 80 80 60 Santa Rosa...................... 59 76 53 64 / 50 70 70 60 Tucumcari....................... 61 75 55 66 / 60 80 80 60 Clovis.......................... 60 75 55 67 / 50 80 80 60 Portales........................ 61 77 56 69 / 50 80 80 60 Fort Sumner..................... 61 80 56 69 / 40 70 80 60 Roswell......................... 64 86 60 76 / 40 60 60 50 Picacho......................... 58 82 54 71 / 40 60 50 50 Elk............................. 55 78 52 72 / 40 50 40 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 29, 2:46 AM MDT, 14 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 246 AM MDT Sat May 29 2021 NMZ201>241-301100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 246 AM MDT Sat May 29 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across eastern New Mexico where frequent lightning, damaging winds, and large hail are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a marginal to slight risk of severe thunderstorms across the eastern plains Sunday and Memorial Day where frequent lightning, damaging winds, and large hail are possible. Locally heavy rainfall and the threat of localized flash flooding reaches a peak Memorial Day from slow moving storms, and storms moving already rain soaked locations. Arroyo flooding will be possible in the ABQ and Santa Fe Metros as well Memorial Day. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 24
In the hours before
Special weather statement, May 29, 3:14 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
314 PM MDT Sat May 29 2021
NMZ239-240-292145-
Eastern Lincoln County-Southwest Chaves County-
314 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 345 PM MDT...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Tinnie, or 27 miles east of Ruidoso, moving southeast
at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Lincoln and west central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3315 10532 3323 10532 3332 10523 3318 10493
3297 10512
TIME...MOT...LOC 2114Z 307DEG 14KT 3321 10523
33Special weather statement, May 29, 3:50 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
350 PM MDT Sat May 29 2021
NMZ239-240-292215-
Eastern Lincoln County-Southwest Chaves County-
350 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 415 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Tinnie, or 30 miles east of Ruidoso, moving southeast
at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Lincoln and west central Chaves Counties.
&&
LAT...LON 3318 10532 3331 10522 3321 10491 3319 10490
3298 10507
TIME...MOT...LOC 2149Z 302DEG 10KT 3320 10517
33Special weather statement, May 29, 4:07 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Albuquerque NM 407 PM MDT Sat May 29 2021 NMZ215-228-229-292230- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-Northeast Highlands- 407 PM MDT Sat May 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES UNTIL 430 PM MDT... At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near Tierra Monte, or 8 miles southeast of Mora, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sapello, La Cueva, Tierra Monte, Golondrinas, South Carmen and Manuelitas. This includes Interstate 25 between Mile Markers 356 and 361. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3583 10538 3597 10532 3593 10497 3567 10506 TIME...MOT...LOC 2207Z 285DEG 14KT 3586 10527 33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:04 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 56 min |
| May 28, 6:11 PM MDT | Tornado Warning | ABQ | Chaves, Lincoln | 12 min |
| May 28, 6:35 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 55 min |
| May 28, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, Roosevelt | 62 min |
| May 28, 6:57 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 49 min |
| May 28, 7:00 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| May 28, 7:54 PM MDT | Special Weather Statement | ABQ | Chaves | 36 min |
| May 29, 3:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| May 29, 3:50 PM MDT | Special Weather Statement | ABQ | 25 min | |
| May 29, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 57 min |
| May 29, 4:07 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| May 29, 4:16 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 20 min |
| May 29, 5:20 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| May 29, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 45 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.